Erowid References Database
McCann UD, Eligulashvili V, Mertl M, Murphy DL, Ricaurte GA.
“Altered neuroendocrine and behavioral responses to m-chlorophenylpiperazine in 3,4-methylenedioxymethamphetamine (MDMA) users”.
Psychopharmacology (Berl). 1999 Nov;147(1):56-65.
(+/-) 3,4-Methylenedioxymethamphetamine (MDMA, 'Ecstasy') is a popular drug of abuse and a brain serotonin neurotoxin in animals. Growing evidence indicates that humans are also susceptible to MDMA's neurotoxic effects, although few functional consequences of MDMA-induced 5-HT damage have been identified.
OBJECTIVE: The present study sought to determine whether possible differences between MDMA users and control subjects could be unmasked by utilizing a pharmacological challenge with the mixed 5-HT agonist, meta-chlorophenylpiperazine (m-CPP). It was postulated that 5-HT neurotoxicity in MDMA users would be associated with altered 5-HT responsivity, exemplified by altered physiological and behavioral responses to m-CPP.
METHODS: Twenty-five MDMA users who had not taken MDMA for at least 3 weeks and 25 controls received intravenous placebo (normal saline) and m-CPP (0.08 mg/kg) in a fixed order, single blind design. Repeated measures of mood, physical symptoms, and blood samples for neuroendocrine analyses were collected during the 90 min after each infusion.
RESULTS: MDMA users reported more positive and fewer negative emotions and physical symptoms following m-CPP than controls, and were significantly less likely to report an m-CPP-induced panic attack. Male MDMA users had diminished cortisol and prolactin responses to m-CPP. CONCLUSIONS: The present data indicate that MDMA users have alterations in 5-HT neuronal function, possibly as a consequence of MDMA-induced brain serotonin neural injury.
[ Cite HTML